top of page

Recognizing Those People Who go Unseen

International Overdose Awareness Day August 31, 2023


This year’s International Overdose Awareness Day theme honors the people whose lives have been touched by overdose #weseeyou.

“This year on August 31, let’s acknowledge and support the people in our communities who go unrecognized by raising awareness of the hidden impacts of overdose, promoting education of overdose response, and reaching out to politicians to make lasting, lifesaving policy changes.”


Substance misuse and overdosing are rapidly growing issues that affect people from all walks of life, including those working in the film industry. Maybe you know someone who has overdosed or is struggling with addiction – whether that be a colleague, friend, teacher, student, or you.


Inconsistent pay, long working hours, high demands, and other stress associated with working in the film industry can render a person vulnerable to substance misuse and addiction.


And unfortunately, anyone using drugs/ alcohol is at risk of overdosing.


Every day people lose their lives and many more suffer life-changing injuries and impairments due to overdose. Friends and family grieve the loss of their loved ones – their only consolation being the hope that their friend or relative is now at peace. But while their pain has come to an end, it has been transferred to those left behind.


That’s why, on this International Overdose Awareness Day, we want to acknowledge the devastating consequences substance misuse and overdosing can have on individuals, families, and communities.


Knowing what to do when someone has overdosed could save a life.

It’s important for everyone to know how to respond to an overdose - because it can happen to anyone. Remember, even one pill can kill.


What Is an Overdose?

When a person has consumed more drugs or alcohol than the body can handle, this is called an overdose. Every overdose is life-threatening but not every overdose is fatal.


If you suspect someone has taken an overdose, call the emergency services as soon as possible. How to respond varies depending on the substance that has been consumed* but the most important things to remember are to ensure they and you are safe, to put them in the recovery position, and to call an ambulance.


General Signs of Overdose
  • Unresponsiveness or unconsciousness

  • Slowed or stopped breathing

  • Cold or clammy hands

  • Unusual snoring, rattling, or gurgling sounds

  • Discolored lips and fingertips

(The signs can vary depending on the substance that has been consumed*)


What to Do if Someone Has Overdosed

If you find someone unresponsive and/ or showing any other signs of overdose, the first thing to do is make sure you are safe. Ensure the area around the person is secure and there are no needles or broken glass lying around. Call an ambulance as soon as possible and:

  • Try to get a response by calling their name or rubbing your knuckles firmly across their sternum

  • If you don’t get a response, place them in the recovery position*

  • If they are having muscle spasms or a seizure, remove anything from the immediate environment that might cause an injury

  • Loosen tight clothes, make sure they have enough space

  • If they are confused, panicked, or hallucinating, try to reassure them and remain as calm as possible

  • If they stop breathing, start CPR until paramedics arrive

  • Administer Naloxone if trained and available**

Do not:

  • Leave them alone

  • Give them anything to drink or eat or induce vomiting

  • Let them sleep it off – they need medical attention

  • Ignore snoring or gurgling – this could be a sign of them having trouble breathing


What Makes Overdosing More Likely?
  • Mixing drugs

  • Tainted drug supply

  • Intravenous drug use

  • A reduction in tolerance. If a person has stopped using but relapses and takes their usual amount, they may overdose because their tolerance has decreased

  • Not knowing the strength or purity of a substance e.g., you may believe you are taking cocaine, but it has been cut with fentanyl (a very strong opioid)

  • Using alone – as there is no one there to help if you overdose

  • Mental health issues may increase the risk of deliberate and accidental overdose

As we commemorate International Overdose Awareness Day, we recognize the urgency to raise awareness, promote education on overdose response, and advocate for policy changes that can save lives. The film industry, known for its resilience, creativity, and collaboration, can also foster a culture of compassion, understanding, and support for those affected by substance misuse and overdose.


In the face of these challenges, let us stand together as a united front, offering a helping hand to those who may be struggling and spreading knowledge about overdose prevention. By sharing resources, educating ourselves, and supporting our communities, we can make a meaningful impact in the fight against overdose.


On this International Overdose Awareness Day, let's ensure that every voice is heard, every life is valued, and every individual receives the help they need. Together, we can make a difference and bring about positive change in the lives of those who have been touched by overdose.


Information About Overdosing

The Overdose Awareness website has lots of resources and information regarding overdosing and recovery: https://www.overdoseday.com


*Fact sheets for different substances and signs of overdose including a guide on how to put someone in the recovery position: https://www.overdoseday.com/overdose-basics/


**Naloxone Training & Kits:

Or contact your union for available resources

Resources for Dealing With Addiction

List of addictions treatment helplines in Canada:

Recent Posts

See All

Comments


bottom of page